Alert archive / Texas / Small Craft Advisories in 2012

Small Craft Advisory 55, NWS Houston/Galveston, TX

December 25, 2012

NWS Houston/Galveston, TX issued this small craft advisory at Dec 25, 2012, 8:59 PM CST. It took effect at Dec 26, 2012, 4:20 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2012, 8:59 PM CST (02:59 UTC)
In effect from
Dec 26, 2012, 4:20 AM CST
Expired
Dec 26, 2012, 3:00 PM CST
In force
11 hr
Issued by
NWS Houston/Galveston, TX

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Dec 25, 8:47 PM CST, 12 minutes earlier.

Area forecast discussion, Dec 25, 8:47 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
847 PM CST TUE DEC 25 2012

.UPDATE...
EVENING UPDATE...EXTENDED WIND ADVISORY...ADDED A LOW WATER
ADVISORY...ISSUED A GALE WARNING FOR GULF WATERS.

&&

.DISCUSSION...
AT 02Z...A DEEP AREA OF LOW PRESSURE WAS LOCATED OVER NORTHWEST
ALABAMA. A VERY TIGHT PRESSURE GRADIENT IS PRODUCING VERY STRONG
WINDS ACROSS SE TX THIS EVENING. STILL EXPECT WINDS TO DIMINISH IN
THE NEXT HOUR OR SO BUT FEEL IT IS BEST TO KEEP THE ADVISORY IN
EFFECT FOR A FEW MORE HOURS. COLD AIR OVER THE RELATIVELY WARMER
BAY WATERS WILL KEEP STRONG WINDS IN PLACE ALONG THE IMMEDIATE
COAST THROUGH MORNING. WRAP AROUND CLOUDS HAVE GOTTEN AS FAR SOUTH
AS HOUSTON SO TWEAKED SKY GRIDS AS WELL. CLEARING SHOULD BEGIN
AFTER MIDNIGHT. WILL CONTINUE TO CARRY SNOW FLURRIES FOR THE
EXTREME NE CORNER OF THE CWA BUT AM EXPECTING THE FLURRIES TO END
IN THE NEXT HOUR OR SO. ONCE AGAIN...NO ACCUMULATIONS EXPECTED.

AS FOR THE MARINE...BOY019 IS SUSTAINED AT 33 KNOTS WITH GUSTS TO
41 KNOTS SO FEEL IT IS BEST TO UPGRADE TO A GALE WARNING WITH AN
SCA FOR THE BAYS. COORD WITH COAST GUARD HAS PROMPTED A LOW WATER
ADVISORY FOR GALVESTON BAY WITH WATER LEVELS ALREADY 1.5 FEET
BELOW NORMAL WITH ANOTHER 0.5 TO 1.0 FOOT DROP POSSIBLE OVERNIGHT.
NEW ZONES OUT BY 910 PM. 43

&&

.PREV DISCUSSION... /ISSUED 707 PM CST TUE DEC 25 2012/

UPDATE...
ISSUED UPDATE TO ADD FLURRIES TO EXTREME NORTH.

DISCUSSION...
WRAP AROUND CLOUDS/MOISTURE CONTINUE TO SPREAD SOUTH. SNOW
FLURRIES REPORTED AT A FEW LOCATIONS NORTH OF HWY 105 SO ISSUED A
QUICK UPDATE TO MENTION FLURRIES THIS EVENING. THE EVENT SHOULD BE
SHORT LIVED AND NO ACCUMULATIONS EXPECTED - JUST A FEW FLURRIES.
43

PREV DISCUSSION... /ISSUED 626 PM CST TUE DEC 25 2012/

DISCUSSION...
PLEASE SEE 00Z AVIATION DISCUSSION.

AVIATION...
MVFR CIGS WRAPPED AROUND UPPER LEVEL STORM SYSTEM ARE AFFECTING ALL
HGX TAF SITES TO THE NORTH OF THE HOUSTON METRO AREA. AT THIS
TIME...THE SOUTHERN EDGE OF THE CLOUD LAYER IS LOCATED BETWEEN
IAH AND CXO AND IS SLOWLY SINKING TOWARD THE COAST.

HAVE ADDED A TEMPO MVFR CIG TO IAH FROM 00 TO 02Z...AND WILL
CONTINUE TO MONITOR THE FORWARD SPEED OF THE CLOUD LAYER TO SEE
IF IT WILL POSE A THREAT TO COASTAL TAF SITES. ALL TAF SITES
SHOULD GRADUALLY TRANSITION TO VFR CONDITIONS BY LATE NIGHT AS
DRIER AIR CONTINUES TO FLOW IN TO THE REGION. STRONG NORTH WINDS
15-25KTS SHOULD GRADUALLY DIMINISH ON WEDNESDAY. 44

PREV DISCUSSION... /ISSUED 325 PM CST TUE DEC 25 2012/

DISCUSSION...
TOUGH DAY FOR SE TX WEATHER AS SEVERE WEATHER ROLLED THROUGH THE
NORTHERN HALF OF THE FORECAST AREA. DAMAGE SURVEYS WILL BE DONE
FOR REPORTED DAMAGE IN HOUSTON AND TRINITY COUNTIES. COLD FRONT
LOOKS TO BE PUSHING INTO THE NORTHERN COUNTIES WITH TEMPS AT
COLLEGE STATION FALLING INTO THE 50S. FORECAST LOOKS ON TRACK WITH
MIN TEMPS IN THE UPPER 20S TO LOW 30S FOR WED MORNING. STILL SOME
STRONG COLD ADVECTION OVERNIGHT WHICH WILL SUPPORT COLD TEMPS.
COLD ADVECTION MAY ALSO LAST INTO WED SO MAX TEMPS IN THE 40S LOOK
QUITE REASONABLE ESPECIALLY WITH 850MB TEMPS AROUND 1-4C. HIGH
PRESSURE WILL BEGIN TO MOVE EAST TOMORROW AND ALLOW FOR CALMER
WINDS WED NIGHT INTO THUR MORNING. STILL THINK THUR MORNING WILL
BE THE COLDEST MORNING AND HAVE TEMPS IN LINE WITH THAT THINKING.

RETURN FLOW AND ISENTROPIC LIFT GET GOING THUR NIGHT INTO FRI AS
WARM ADVECTION INCREASES. WILL KEEP PRECIP CHANCES THE SAME AS
BOTH GFS/ECMWF ON THE SAME TRACK AS BEFORE. UPPER LEVEL DYNAMICS
STILL SHOULD SUPPORT RAIN CHANCES WITH MOST OF PVA NORTH OF THE
AREA BOUT WILL BE IN RIGHT ENTRANCE REGION OF 300MB JET STREAK.
ANOTHER STRONG COLD FRONT WILL ALSO PUSH THROUGH LATE FRI. HIGH
PRESSURE OVER THE AREA FOR THE WEEKEND SHOULD SUPPORT SLIGHTLY
BELOW NORMAL OR NEAR NORMAL.

THE EXTENDED FORECAST IS LOOKING MORE INTERESTING WITH THE
PROGRESSIVE JET PATTERN. BOTH ECMWF/GFS SHOWING A REALLY DEEP
TROUGH OVER THE DESERT SW FOR NEW YEARS HOLIDAY. GFS BRINGS UP
QUITE A BIT OF MOISTURE WITH PRECIP WATER VALUES MAXING OUT FOR
THE END OF DECEMBER OR EARLY JANUARY. DECIDED TO AT LEAST GO WITH
40 POPS AND THIS WILL HAVE TO BE WATCHED CLOSELY FOR SEVERE
WEATHER AND FLOODING POTENTIAL. STILL LOTS OF TIME FOR THE
FORECAST TO CHANGE.

SPECIAL THANKS TO OUR MIDNIGHT SHIFT CREW THAT STAYED LATE TO
HELP WITH SEVERE WEATHER OPERATIONS.

39

MARINE...
STRONG NORTHWEST WINDS...WITH GUSTS TO GALE FORCE LIKELY...ARE
EXPECTED TO DEVELOP THIS AFTERNOON AND THIS EVENING AND PERSIST
INTO TONIGHT AND EARLY TOMORROW MORNING IN THE WAKE OF THE STRONG
COLD FRONT. THE STRONG OFFSHORE FLOW WILL DECREASE SIGNIFICANTLY
TOMORROW AFTERNOON THROUGH TOMORROW NIGHT AS HIGH PRESSURE BUILDS
INTO THE AREA. ANOTHER STRONG COLD FRONT IS EXPECTED TO MOVE
THROUGH THE AREA ON FRIDAY NIGHT WITH ADVISORY FLAGS LIKELY
NEEDED IN ITS WAKE.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      27  45  27  55  48 /  10   0  10  10  20
HOUSTON (IAH)              33  47  31  56  51 /  10   0  10  10  20
GALVESTON (GLS)            38  48  37  58  57 /  10   0  10  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...FORT BEND...
     GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

     WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR THE FOLLOWING ZONES:
     BRAZORIA...CHAMBERS...GALVESTON...MATAGORDA.

GM...SMALL CRAFT ADVISORY UNTIL NOON CST WEDNESDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...43
Hazardous weather outlook, Dec 25, 3:30 PM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
330 PM CST TUE DEC 25 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-262130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
330 PM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDY CONDITIONS WILL PERSIST TONIGHT WITH COLD AIR MOVING INTO
THE REGION. AREAS OF SOUTHEAST TEXAS WILL HAVE TEMPERATURES BELOW
FREEZING FOR WEDNESDAY MORNING. TEMPERATURES WILL BE NEAR OR ABOVE
FREEZING ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLD CONDITIONS ARE EXPECTED WEDNESDAY MORNING AND THURSDAY
MORNING. TEMPERATURES SHOULD REACH THE 20S FOR INLAND AREAS AND
LOW TO UPPER 30S ALONG THE COAST. TEMPERATURES WILL BE THE SAME IF
NOT COLDER FOR THURSDAY MORNING AS WINDS WILL BE CALMER WITH CLEAR
SKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

GMZ330-335-350-355-370-375-262130-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
330 PM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SMALL CRAFT ADVISORY CONDITIONS SHOULD PERSIST TONIGHT INTO
WEDNESDAY MORNING. EXPECT PROLONGED GUSTY WINDS AND ROUGH SEAS.
WINDS AND SEAS SHOULD DIMINISH LATER ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORY CONDITIONS SHOULD PERSIST INTO WEDNESDAY
MORNING. EXPECT PROLONGED GUSTY WINDS AND ROUGH SEAS. WINDS AND
SEAS SHOULD DIMINISH LATER ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 8:59 PM CSTGale WarningHGX7 hr
Dec 25, 8:59 PM CSTLow Water AdvisoryHGX18 hr
Dec 26, 3:46 PM CSTLow Water AdvisoryHGX5 hr

Nearby

Small Craft Advisories in Texas, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.